Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 100, NWS Twin Cities, MN

July 11, 2010Dakota County, Goodhue County, Minnesota; Pierce County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 11, 2010, 4:55 PM CDT for Dakota County, Goodhue County, Minnesota; Pierce County, Wisconsin. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2010, 4:55 PM CDT (21:55 UTC)
Expired
Jul 11, 2010, 6:00 PM CDT
In force
65 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dakota County, MN, Goodhue County, MN, Pierce County, WI

The radar

The Minneapolis radar (KMPX), 59 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 5:20 PM CDTTSTM WND DMG4 Se New Trier, MNLARGE TREE BRANCHES DOWN ON HIGHWAY 20

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2010-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2010-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
1595 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

660 
WUUS53 KMPX 112155
SVRMPX
MNC037-049-WIC093-112300-
/O.NEW.KMPX.SV.W.0100.100711T2155Z-100711T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
455 PM CDT SUN JUL 11 2010

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL DAKOTA COUNTY IN EAST CENTRAL MINNESOTA...
  NORTH CENTRAL GOODHUE COUNTY IN SOUTHEAST MINNESOTA...
  WEST CENTRAL PIERCE COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 600 PM CDT

* AT 453 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
  THIS STORM WAS LOCATED NEAR VERMILLION...OR ABOUT 18 MILES
  NORTHWEST OF RED WING...AND MOVING EAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  NEW TRIER...
  HASTINGS...
  MIESVILLE...
  WELCH...
  DIAMOND BLUFF...
  VERMILLION...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4465 9307 4477 9299 4469 9252 4444 9272
TIME...MOT...LOC 2155Z 290DEG 15KT 4470 9293
WIND...HAIL 60MPH 1.00IN

$$
2 follow-up statements
292 
WWUS53 KMPX 112206
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
506 PM CDT SUN JUL 11 2010

MNC037-049-WIC093-112300-
/O.CON.KMPX.SV.W.0100.000000T0000Z-100711T2300Z/
DAKOTA MN-GOODHUE MN-PIERCE WI-
506 PM CDT SUN JUL 11 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
PIERCE...NORTH CENTRAL GOODHUE AND EAST CENTRAL DAKOTA COUNTIES UNTIL
600 PM CDT...

AT 502 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR HASTINGS...OR
16 MILES NORTHWEST OF RED WING...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  MIESVILLE...DIAMOND BLUFF AND WELCH.

LAT...LON 4465 9307 4475 9295 4469 9252 4444 9272
TIME...MOT...LOC 2206Z 299DEG 15KT 4468 9287
WIND...HAIL 60MPH 1.00IN

$$
690 
WWUS53 KMPX 112234
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
534 PM CDT SUN JUL 11 2010

WIC093-112242-
/O.CAN.KMPX.SV.W.0100.000000T0000Z-100711T2300Z/
PIERCE WI-
534 PM CDT SUN JUL 11 2010

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PIERCE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS.

LAT...LON 4460 9260 4444 9272 4465 9307 4475 9295
TIME...MOT...LOC 2232Z 317DEG 18KT 4457 9279

$$

MNC037-049-112300-
/O.CON.KMPX.SV.W.0100.000000T0000Z-100711T2300Z/
DAKOTA MN-GOODHUE MN-
534 PM CDT SUN JUL 11 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
GOODHUE AND EAST CENTRAL DAKOTA COUNTIES UNTIL 600 PM CDT...

AT 529 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MIESVILLE...
OR 10 MILES WEST OF RED WING...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  WELCH.
  RURAL AREAS OF NORTHERN GOODHUE COUNTY.

LAT...LON 4460 9260 4444 9272 4465 9307 4475 9295
TIME...MOT...LOC 2232Z 317DEG 18KT 4457 9279
WIND...HAIL 60MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:28 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 11, 3:28 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
328 PM CDT SUN JUL 11 2010

.DISCUSSION...

SHORT TERM CONCERNS ENTAIL MOVEMENT OF SFC FNT AND STRENGTH OF
CONVECTION DEVELOPING ALONG IT. LATEST VSBL SATELLITE AND RADAR
TRENDS SHOW A SOUTHEAST MOVEMENT ABOUT 21KTS. THIS WOULD BRING THE
BACK EDGE OF THE ACTIVITY NEAR A RICE LAKE...RED WING AND FAIRMONT
LINE BY 00Z...WHICH IS CLOSE TO THE CURRENT HRRR. SOME TRAILING
ACTIVITY BEHIND THIS INITIAL BOUNDARY AS DRIER DEWPOINT AIR WORKS
INTO THE REGION...SO WILL KEEP A SLGT CHC POPS IN EC MN FOR A FEW HOURS.
MUCH OF THE CONVECTION SHOULD HAVE EXITED THE AREA THROUGH 03Z.
COOLER AND DRIER CONDITIONS FOLLOW BEHIND THE FRONT AS THE HIGH
MOVES IN FOR MONDAY AND MONDAY NIGHT.

NEXT TROUGH AND SFC CDNFT APPROACHES THE AREA LATER TUESDAY AND
TUESDAY NIGHT. RETURN FLOW/DESTABILIZATION DEVELOPS OVER THE FAR
WESTERN CWA BY LATE TUESDAY AFTERNOON. MOISTURE TRANSPORT
IMPRESSIVE INTO THE FRONTAL BOUNDARY AS IT WORKS INTO THE CWA
TUESDAY NIGHT. ALL MODELS BRING THE FRONT INTO THE FAR WEST BY 12Z
WED...WITH THE GFS HAVING CONVECTIVE FEEDBACK PROBLEMS THEREAFTER.
COULD BE SEVERE THREAT INTO WESTERN CWA TUESDAY NIGHT...WITH
LOCAL TORNADO PROBABILITIES SHOWING INCREASING TREND AROUND 00Z
WED. THEN INCREASING STRONG MID LEVEL WARM AIR IS DRIVEN INTO
CENTRAL CWA 18Z. SHOULD BE STRONG ENOUGH TO INHIBIT CONVECTION
INTO FAR SOUTHERN CWA THROUGH MUCH OF THE MORNING. THEN SEVERE
CONVECTION LIKELY AND THEN TROUGH AND COLD FRONT MOVES IN ACROSS
THE REGION. SEVERE PARAMETERS ARE LOOKING BETTER ACROSS CENTRAL AND
EASTERN CWA DURING WEDNESDAY AFTERNOON AND EVENING PERIOD.

FRONT EXITS THE REGION WEDNESDAY NIGHT WITH DRY CONDITIONS
DEVELOPING AND LASTING INTO THURSDAY NIGHT. MODEL TRENDS FOR THE
LONGER TERM INDICATE UPPER FLOW PATTERN REMAINS MORE ZONAL WITH
TIMING OF EMBEDDED WAVES BECOMING DIFFICULT. APPEARS A WEAK FRONT
MOVES ACROSS THE REGION FRI/FRI NIGHT WITH SOME DRYING INTO THE
WEEKEND. KEPT SUNDAY DRY FOR NOW...AND WILL CONTINUE TO MONITOR
TRENDS INTO THE WEEKEND.

&&

.AVIATION.../18Z TAF ISSUANCE/
SURFACE COLD FRONT EXTENDS FROM NEAR THE TIP OF LAKE SUPERIOR...TO
JUST WEST OF KMSP...TO KRWF AT TAF ISSUANCE. WHILE DESTABILIZATION
IS BEING SOMEWHAT INHIBITED BY RESIDUAL CLOUD COVER...EXPECT AT
LEAST SCT SHRA/TS TO DEVELOP ALONG/AHEAD OF THE FRONT THIS
AFTERNOON. HAVE INCLUDED VICINITY AND/OR TEMPO GROUPINGS AT ALL
SITES EXCEPT KAXN /WHICH THE FRONT HAS ALREADY PASSED BY. CONVECTIVE
THREAT SHOULD END AT MN SITES AROUND 00Z...AND WI SITES BY 02Z.
POST FROPA SCT-BKN CLOUDS CIRCA 2500 FT WILL ALSO BE POSSIBLE INTO
THE EVENING. WINDS WILL SHIFT TO THE NORTHWEST WITH THE
FROPA...AND THEN SHIFT TO MORE EAST-NORTHEASTERLY IN DIRECTION FOR
MONDAY.

KMSP...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE IN THE
VICINITY OF THE AIRPORT BETWEEN 19Z AND 23Z...AS THE COLD FRONT
MOVES ACROSS THE AREA. SOUTHWEST WINDS TO START THE PERIOD SHIFT
TO THE NORTHWEST BETWEEN 20Z AND 22Z WITH THE FROPA...THEN SHIFT
TO NORTHERLY AROUND 05Z...AND THEN NORTHEASTERLY AROUND 15Z.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

DWE/LS
Hazardous weather outlook, Jul 11, 12:18 PM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1218 PM CDT SUN JUL 11 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
121730-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1218 PM CDT SUN JUL 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
FROM SOUTH CENTRAL INTO EAST CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN...AS A COLD FRONT PASSES ACROSS THE AREA. THE PRIMARY THREATS
TODAY WILL BE DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE CONTINUES TO BE INDICATIONS THAT A MORE SIGNIFICANT SEVERE
WEATHER EVENT WILL BE POSSIBLE TUESDAY EVENING INTO WEDNESDAY
NIGHT AS A STRONG COLD FRONT SWEEPS ACROSS THE REGION. THERE
CURRENTLY APPEARS TO BE THE POTENTIAL FOR HAIL...DAMAGING
WINDS...AND POSSIBLY TORNADOES WITH THIS ACTIVITY. AT THIS TIME...THE
HIGHEST POTENTIAL FOR SEVERE WEATHER WILL COME TUESDAY NIGHT
ACROSS WEST CENTRAL AND CENTRAL MINNESOTA. WEDNESDAY AFTERNOON
INTO WEDNESDAY NIGHT WILL SEE THE HIGHEST SEVERE WEATHER THREAT
MOVE INTO SOUTHERN AND CENTRAL MINNESOTA EAST INTO WEST CENTRAL
WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS
SOUTH CENTRAL AND EAST CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN.

In the hours before

Special weather statement, Jul 11, 2:49 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
249 PM CDT SUN JUL 11 2010

WIZ014-112045-
POLK-
249 PM CDT SUN JUL 11 2010

...STRONG THUNDERSTORM MOVING INTO NORTHERN POLK COUNTY THROUGH 345
PM CDT...

AT 244 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES EAST OF GRANTSBURG. THIS STORM WAS MOVING
SOUTHEAST AT 15 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LEWIS.
  CLAM FALLS.
  MCKINLEY
  FREDERIC.

LAT...LON 4572 9216 4553 9218 4554 9230 4566 9255
      4571 9255 4573 9254 4574 9252 4574 9219
TIME...MOT...LOC 1948Z 299DEG 15KT 4577 9254
Special weather statement, Jul 11, 3:25 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
325 PM CDT SUN JUL 11 2010

MNZ092-093-112115-
FARIBAULT-FREEBORN-
325 PM CDT SUN JUL 11 2010

...STRONG THUNDERSTORMS MOVING OVER FARIBAULT AND FREEBORN COUNTIES
THROUGH 415 PM CDT...

AT 321 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES WEST OF ALDEN. THIS STORM WAS MOVING SOUTHEAST
AT 15 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ALDEN.
  WALTERS.
  KIESTER.
  MANSFIELD.
  EMMONS.

LAT...LON 4350 9332 4350 9371 4371 9378 4371 9352
TIME...MOT...LOC 2025Z 324DEG 11KT 4366 9365
Local storm report, Jul 11, 4:53 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
453 PM CDT SUN JUL 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             HAMMOND                 44.97N 92.44W
07/11/2010  M0.75 INCH       ST. CROIX          WI   TRAINED SPOTTER

&&

CARLYON

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:24 PM CDTAreal Flood AdvisoryMPXKandiyohi, Pope, Stearns, Stevens, Swift4 hr
Jul 10, 7:53 PM CDTFlash Flood WarningMPXPope, Stevens2 hr
Jul 10, 7:58 PM CDTSevere Thunderstorm WarningMPXPope62 min
Jul 10, 8:06 PM CDTSevere Thunderstorm WarningMPXStevens, Swift54 min
Jul 10, 8:10 PM CDTSevere Thunderstorm WarningMPXBenton, Morrison65 min
Jul 10, 8:18 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Swift57 min
Jul 10, 8:30 PM CDTSevere Thunderstorm WarningMPXLac qui Parle60 min
Jul 10, 8:39 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs66 min
Jul 10, 9:01 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle59 min
Jul 10, 9:03 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Swift57 min
Jul 10, 9:11 PM CDTSevere Thunderstorm WarningMPXMille Lacs, Morrison38 min
Jul 10, 9:43 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Redwood, Renville, Yellow Medicine62 min
Jul 10, 9:45 PM CDTAreal Flood AdvisoryMPXChippewa, Kandiyohi, Lac qui Parle, Renville, Swift, Yellow Medicine4 hr
Jul 10, 9:57 PM CDTSevere Thunderstorm WarningMPXKandiyohi, McLeod, Meeker63 min
Jul 10, 10:12 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Lac qui Parle33 min
Jul 10, 10:15 PM CDTSevere Thunderstorm WarningMPXRedwood60 min
Jul 10, 10:43 PM CDTSevere Thunderstorm WarningMPXMcLeod, Redwood, Renville, Sibley, Yellow Medicine62 min
Jul 10, 10:51 PM CDTSpecial Weather StatementMPXCarver54 min
Jul 10, 11:16 PM CDTSpecial Weather StatementMPXBrown, Nicollet, Sibley44 min
Jul 11, 3:25 PM CDTSpecial Weather StatementMPXFreeborn50 min
Jul 11, 4:25 PM CDTSevere Thunderstorm WarningMPXDakota, Washington39 min
Jul 11, 2:49 PM CDTSpecial Weather StatementMPXPolk56 min
Jul 11, 4:37 PM CDTSevere Thunderstorm WarningMPXBarron, Dunn, Polk, Saint Croix68 min
Jul 11, 5:28 PM CDTSpecial Weather StatementMPXRusk47 min
Jul 11, 6:39 PM CDTSpecial Weather StatementMPXPierce51 min
Jul 11, 6:58 PM CDTSpecial Weather StatementMPXEau Claire47 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2010Severe Thunderstorm Warnings in Wisconsin, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.